Hair loss due to medication

Hello, I have joined the sight on behalf of my mum who has GCA. She was diagnosed in May 2015, started on 80 pred and is now down to 1 but my mums hair has suddenly go very thin and is falling out. She is very distressed about it. Has anyone else experienced this, is it a side effect? How long will it be before it start to get back to normal? If anyone has any answers or suggestions of anything she can do to help this we would be very grateful. Thankyou.

13 Replies

  • It is a side effect of prednisone. I've read of people who just went and got themselves a wig or two and turned out to be very happy with that. It should reverse but not until the pred dose is much reduced and that will come with the usual time lag as well. My hair got quite thin even at 15 maximum dose, but I've been below 10 for a few months now, steadily and slowly reducing, and I feel that my hair is no thinner now than it was three months ago. It hasn't started to thicken up again yet, but I remain hopeful. Fortunately I started out with a very thick mop (unruly celtic hair, I'm told), but even at that I was dismayed at the thinning and loss of body. Hair is such an important part of one's self image. But only time is going to heal. If she can afford a good wig for going out in public, I really recommend that. And it is possible to look quite charming and fashionable with scarves as well.

  • Hi,

    Sorry to hear about your Mum 's hair loss, it can be very distressing I know.

    It may be a side effect of the Pred, some people do seem to suffer from it. I also think it may be due to the fact that she has been through an illness, mine was very thin before I was diagnosed (18 months after I started symptoms), but ironically got much thicker after I'd started Pred.

    Whatever caused it, hopefully as her health improves it hopefully will grow back again. In the meantime, she can always disguise the worst with some ingenious uses of lightweight bright scarves. Or if really bad, some of the wigs made nowadays are very good. Also talk to her hairdresser, they have to deal with this issue all the time., and may come up with some ideas.

    This subject has come up before on this forum, so I'm sure she will get some good responses.

    She appears to have reduced her dose very quickly, so I hope she is ok. Just make sure she doesn't have a relapse of any sort.

  • Your Mum has gone down to 1mg Prednisilone from 80mg in 8 months? That is a very fast taper, even faster than that suggested for PMR alone.

    Although hair loss can be linked to both PMR and steroids, it may be that her adrenal system has not been able to keep up with the rapidity of the tapering of steroids, and that may well have not helped.

    If she is being managed by her GP perhaps an appointment with a rheumatologist might be helpful.

  • Hello, I was diagnosed PMR in May, started on 40mg Pred(!), down to 10mgs daily in July then slowly to 6mg per day now. My hair suddenly seemed to start falling out around end of October, continued to shed profusely throughout November, looked like handfuls coming out everytime I washed or brushed it or even when I shook my head! Thankfully the hair loss appeared to stop early December as aburptly as it started, luckily I had plenty of of hair to start with but I was getting worried. It's become drier and more curly since PMR/Pred though even that seems better now and I have no idea why the hair loss stopped but just thought it might help your Mum to know it did for me and so hopefully it should for her.

    All good wishes, Irene.

  • Do you think it was the time lag between pred dosage and what the hair follicles do?

  • Possibly, though as PMRpro says likely to be due to being ill earlier, certainly I feel ten times better than I did last year at this time though not keen on long term pred!

    I did have problems with alopecia arreata from age 20 to 50ish, luckily mild and having heaps of hair not noticeable to others, but that always followed episodes of "stress" however topical treatment with steroid lotion on affected areas of scalp seemed to halt that or even prevent areas developing if I recognised the signs quickly enough, weird world of autoimmune things! Again no problems with the alopecia, touch wood, since menopause! Don't think it's because I'm more laid back now!

  • Then you should notice an improvement soon. All the best! 😉😏

  • Thank you!

  • Although it can be a side effect of pred it is also possibly due to the being ill in May. Hair loss often follows being seriously ill - but it doesn't usually happen immediately, it starts a few months later and that would fit.

    My hair went mad - fell out for a few months, wouldn't grow and went frizzy when I was on one sort of pred. It started to grow back in quite quickly - but curly! But it takes time I'm afraid. In the meantime it is a case of put up with it (difficult and upsetting i know) or creative use of wigs and scarves really.

    As has already been said - if she started at 80mg in May and is already down to such a low dose that is very fast - were they sure it was GCA?

  • I had this problem also head used to go very cold went on net to look for turbans used by chemo patients then on eBay found a great selection ,if you look you will find they only cost £2-£3,each I have 6 all colours . Made me feel much better find site is in UK then delivery only takes a couple of days

  • Thanks to all that have responded, I have passed all the info on to my mum that you have suggested. I did however get it slightly wrong....she has been reduced to 8mg and not 1 mg like I said...sorry I typed that wrong. I think my mum might go for a wig to make herself feel better in the mean time until it starts thickening up again. I wish you all well and no doubt I will be posting on here again 😃 Janet

  • Even 80mg to 8mg is a very speedy reduction - most people with GCA would be at about 20mg after 6 months. How nice it worked for her.

  • Hi, I'm a great believer in Chia seeds. I have them sprinkled on a scrambled egg in the morning and again on whatever we have for lunch. I guess about 1 tablespoon a day in total. I am 68. My friend 74 also has Chia seeds and remarked how thick her hair was and all the new growth she had. She doesn't have prm and is not taking prednisone. She was having hers in a sandwich.

    The seeds can get in your teeth and if you have dentures may be off putting.

    My hair had got very thin something I had never experienced before. I have had PMR for 20 months. I am down to 3gms of pred, I also take a panadol which I find does helps, which didn't in the beginning.

    I wash blow dry and straighten my hair every day. I now find that it has stopped falling out when I do this and it has thickened a lot.

    My husband has the Chia seeds too and his hair has got noticeable thicker.

    My sister's hair was getting thinner so she only washes her hair every second day and it has thickened up.

    I believe as we get older we don't absorb nutrients from our diet as well. Make sure your Mum is eating a good diet, especially if she lives on her own.

    Hope you find a solution that your Mum is comfortable with. Kind Regards.

You may also like...